Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 115, NWS Tucson, AZ

September 1, 2005Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 1, 2005, 12:23 PM MST for Pima County, Arizona. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2005, 12:23 PM MST (19:23 UTC)
Expired
Sep 1, 2005, 1:15 PM MST
In force
52 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 19 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 12:38 PM MSTHAIL 0.7519 Se Tucson, AZDMAFB RELAYED A REPORT FROM THE VAIL AREA OF THREE QUARTER INCH HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.4 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
2152 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 011926
SVRTWC
AZC019-012015-
/O.NEW.KTWC.SV.W.0115.050901T1923Z-050901T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1223 PM MST THU SEP 1 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 115 PM MST

* AT 1215 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR VAIL...OR ABOUT 22 MILES SOUTHEAST OF   
  TUCSON...AND MOVING NORTH AT 15 MPH. WIND GUSTS UP TO 50 MPH ARE 
  ALSO POSSIBLE WITH THIS STORM.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VAIL 
  AND CORONA DE TUCSON.


LAT...LON 3192 11088 3192 11046 3225 11046 3225 11088

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 011950
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1250 PM MST THU SEP 1 2005

AZC019-012015-
/O.CON.KTWC.SV.W.0115.000000T0000Z-050901T2015Z/
PIMA AZ-
1250 PM MST THU SEP 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 115 PM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 1236 PM MST...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING 
DIME SIZE HAIL IN THE CITY OF VAIL. A TRAINED SPOTTER REPORTED WIND 
GUSTS UP TO 40 MPH NEAR RITA RANCH. THIS STORM WAS LOCATED NEAR 
VAIL...OR ABOUT 19 MILES SOUTHEAST OF TUCSON. THIS STORM IS MOVING 
TO THE NORTH AT AROUND 15 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VAIL AND 
SAGUARO NATIONAL PARK EAST.

LAT...LON 3192 11088 3192 11046 3225 11046 3225 11088

$$

WEATHER.GOV/TUCSON

SMR
000 
WWUS55 KTWC 012014
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
115 PM MST THU SEP 1 2005

AZC019-012019-
/O.EXP.KTWC.SV.W.0115.000000T0000Z-050901T2015Z/
PIMA AZ-
115 PM MST THU SEP 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY HAS 
BEEN ALLOWED TO EXPIRE...

AT 110 PM MST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
THE THUNDERSTORM IN EAST CENTRAL PIMA COUNTY HAD FALLEN BENEATH 
SEVERE THREASHOLDS. THOUGH THIS STORM IS NO LONGER SEVERE...FREQUENT 
LIGHTNING...BRIEF HEAVY RAIN...GUSTS UP TO 50 MPH...AND BLOWING DUST 
ARE STILL POSSIBLE WITH THIS STORM.

LAT...LON 3192 11088 3192 11046 3225 11046 3225 11088

$$

WEATHER.GOV/TUCSON

SMR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 9:30 AM MST, 2 hours 53 minutes earlier.

Area forecast discussion, Sep 1, 9:30 AM MST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
930 AM MST THU SEP 1 2005

.SYNOPSIS...A GRADUAL INCREASE IN THUNDERSTORM ACTIVITY IS EXPECTED
AS HIGH PRESSURE SHIFTS TO OUR EAST AND A MOIST SOUTHERLY FLOW
RETURNS. A SLIGHT COOLING TREND IS ALSO EXPECTED IN AFTERNOON
TEMPERATURES TO NEAR SEASONAL NORMALS. A WEAK TROUGH IS FORECAST
TO PUSH THE MOISTURE FURTHER EAST ALONG THE ARIZONA AND NEW MEXICO
BORDER BY TUESDAY.

&&

.DISCUSSION...KEMX WSR-88D DETECTED SCATTERED MOSTLY LESS THAN 35
DBZ ECHOES JUST S OF THE INTERNATIONAL BORDER ADJACENT SANTA CRUZ
AND COCHISE COUNTIES AT 1625Z. ISOLATED CELLS WERE DEVELOPING NEAR
BISBEE AND W OF NOGALES. THE REST OF SE AZ WAS VOID OF PRECIP ECHOES
AT THIS TIME. IR AND VISIBLE SATELLITE IMAGERY INDICATED EXTENSIVE
CLOUD MASS OVER CENTRAL-NERN SONORA WITH SCATTERED-BROKEN MAINLY
MID-LEVEL CLOUDS EXTENDING AS FAR NORTH AS A SELLS-ORO VALLEY-
HANNAGAN MEADOW ARC.

WATER VAPOR IMAGERY INDICATED VORT MAX/CYCLONIC CIRCULATION FEATURE
MOVING NWWD OVER WRN CHIHUAHUA. A FEW LIGHTNING STRIKES HAVE BEEN
DETECTED DURING THE PAST HOUR OVER NE SONORA/NW CHIHUAHUA. 01/12Z
KTUS SOUNDING DEPICTED INCREASED MOISTURE THROUGHOUT MUCH OF THE
COLUMN VERSUS 24 HOURS AGO...WITH PRECIP WATER VALUE NEAR 1.25
INCHES. FAIRLY UNSTABLE ENVIRONMENT AS WELL WITH LIFTED INDEX VALUE
NEAR MINUS 7 AND UNMODIFIED SURFACE-BASED CAPE OF 1985 J/KG. THE
TEMPERATURE IN THE 600-450MB LAYER WAS ABOUT 2-4 DEGS C LOWER VERSUS
24 HOURS AGO. DEWPOINTS VALID 16Z RANGED FROM THE MID 40S NERN
SECTIONS...TO THE MID 50S INTO THE LOWER 60S ELSEWHERE. THESE VALUES
WERE NEARLY 2-4 DEGS LOWER VERSUS THIS TIME WED.

GIVEN THE ONGOING RADAR AND SATELLITE TRENDS...HAVE OPTED TO REFLECT
GENERALLY LESS THAN 10 PERCENT POPS THROUGH THE REST OF THIS MORNING
NEAR THE INTERNATIONAL BORDER OF ZONES 34/35. 01/12Z GFS INITIALIZED
THE WRN CHIHUAHUA VORT MAX/CYCLONIC CIRCULATION FEATURE MUCH BETTER
VERSUS THE 01/12Z NAM. THUS THE GFS SOLUTION WAS ACCEPTED AND USED
AS THE BASIS FOR CHANGES MADE AS OF THIS WRITING TO THE INHERITED
POP AND WEATHER GRIDDED DATA FIELDS FOR THIS AFTERNOON AND EVENING.
IN ESSENCE OPTED TO INCREASE POPS ABOUT 5 PERCENT OR SO FROM THE
TUCSON VICINITY EWD. HAVE ALSO OPTED TO INTRODUCE LOW-GRADE POPS
ACROSS ALL BUT FAR WRN PIMA COUNTY FOR LATE TONIGHT INTO FRI MORNING
GIVEN THE PROSPECT OF INCREASED MOISTURE AND APPROACHING VORT MAX AS
PER THE GFS SOLUTION.

OTHERWISE UPPER HIGH PROGGED TO REMAIN TO THE EAST OF THIS FORECAST
AREA OVER SRN NM AND/OR WEST TX REGION INTO EARLY NEXT WEEK WITH
TROUGH OVER THE ERN PACIFIC OFF THE W COAST. UPPER HIGH THEN PROGGED
TO MIGRATE SWWD...EITHER OVER THIS FORECAST AREA OR JUST S OF THE
AREA...LATER NEXT WEEK. THIS MAY RESULT IN DECREASED MAINLY MID-
LEVEL MOISTURE TOWARD THE END OF THE UPCOMING WEEK. HOWEVER IN THE
MEANTIME APPEARS THAT MOISTURE WILL BE SUFFICIENT FOR A CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS...MAINLY FOR AREAS EAST OF
TUCSON...THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK AT LEAST.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.CLIMATE...THE AUGUST CLIMATE REPORT FOR TUCSON HAS BEEN RELEASED
AND CAN BE FOUND ON OUR WEBSITE AT (ALL LOWER CASE LETTERS):
HTTP://WWW.WRH.NOAA.GOV/TWC/CLIMATE/MONTHLY/AUG05.PHP. AUGUST 2005
WILL GO INTO THE RECORD BOOKS AS THE 5TH WETTEST ON RECORD.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 1, 11:45 AM MST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1145 AM MST THU SEP 1 2005

AZZ019-029>035-021400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1145 AM MST THU SEP 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...HIGH PRESSURE HAS SHIFTED TO THE EAST OF ARIZONA BRINGING
A MORE SOUTH TO SOUTHEAST FLOW ACROSS THE DESERT SOUTHWEST TODAY.
THIS PATTERN CHANGE HAS ALLOWED ADDITIONAL MOISTURE TO MOVE
INTO SOUTHEAST ARIZONA AND HENCE AN INCREASED CHANCE OF SHOWERS AND
THUNDERSTORMS TODAY AND TONIGHT...WITH THE POSSIBILITY OF SOME OF
THESE STORMS BEING SEVERE.

DISCUSSION...A LARGE PATTERN CHANGE HAS OCCURRED OVER THE PAST 24
HOURS WITH THE HIGH PRESSURE SHIFTING TO THE EAST OF ARIZONA. THIS
TRANSITION HAS ALLOWED FOR THE DESERT SOUTHWEST TO BE IN A MORE
SOUTH TO SOUTHEAST FLOW PATTERN...ALLOWING ADDITIONAL MOISTURE TO
MOVE INTO SOUTHEAST ARIZONA. PRECIPITABLE WATER VALUES ACROSS THE
AREA ARE GENERALLY OVER AN INCH WITH SOME LOCATIONS OVER AN INCH
AND A HALF. THE 12Z KTUS PRECIPITABLE WATER VALUE OF 1.24 INCHES
IS ABOUT 0.40 INCH HIGHER THAN 24 HOURS AGO.

ALONG WITH THE INCREASE IN MOISTURE THE 12Z KTUS SOUNDING ALSO
SHOWED A RATHER UNSTABLE ATMOSPHERE WITH A LIFTED INDEX VALUE OF -7
AND AN UNMODIFIED SURFACE BASED CAPE OF 1985 J/KG. ADDITIONALLY...
THE COOLING OF THE MID LEVELS AND DYNAMICS MOVING THROUGH THE AREA
WILL HELP TO PROMPT THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS.
THERE IS A CHANCE THAT SOME OF THESE THUNDERSTORMS WILL BE SEVERE...
WITH THE MAIN THREAT BEING HAIL AND HIGH WINDS.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE SCATTERED ACROSS ALL
OF SOUTHEAST ARIZONA...WITH ISOLATED STORMS BEING SEVERE THIS
AFTERNOON AND THIS EVENING. SHOWERS AND THUNDERSTORMS HAVE ALREADY
BEGUN TO DEVELOP THIS MORNING WITH INITIAL STORMS DEVELOPING IN
CENTRAL AND EASTERN PIMA...COCHISE...AND SANTA CRUZ COUNTIES.

THERE IS ALSO THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS
IN THE OVERNIGHT PERIOD INTO EARLY TOMORROW MORNING...WITH PLENTY
OF DYNAMICS MOVING THROUGH DURING THIS PERIOD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AN INFLUX IN MOISTURE ACROSS SOUTHEAST ARIZONA WILL PROMPT AN
UPSWING IN AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 11:44 AM MSTSevere Thunderstorm WarningTWCPima46 min
Sep 1, 1:23 PM MSTFlash Flood WarningTWCPima112 min
Sep 1, 1:30 PM MSTFlash Flood WarningTWCPinal60 min
Sep 1, 2:46 PM MSTSevere Thunderstorm WarningTWCPinal44 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.